Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 74, NWS Lake Charles, LA

October 13, 2014Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 13, 2014, 11:50 AM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2014, 11:50 AM CDT (16:50 UTC)
Expired
Oct 13, 2014, 12:45 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 67 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 12:13 PM CDTTSTM WND DMGJasper, TXSHERIFFS DEPT REPORTS NUMEROUS TREES DOWN COUNTY WIDE.
Oct 13, 12:18 PM CDTTSTM WND DMGJasper, TXTREES REPORTED DOWN AROUND THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 11:10 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2118 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS54 KLCH 131650
SVRLCH
TXC241-351-457-131745-
/O.NEW.KLCH.SV.W.0074.141013T1650Z-141013T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 AM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...KIRBYVILLE...JASPER...
  NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...NEWTON...CALL...BURKEVILLE...BON WEIR...
  SOUTHEASTERN TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES FRED...

* UNTIL 1245 PM CDT

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH...FROM 8 MILES NORTHEAST OF BURKEVILLE TO
  CALL...MOVING EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS... WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

RADAR INDICATED ROTATION WITH SOME OF THESE STORMS. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3110 9355 3110 9356 3107 9353 3101 9356
      3100 9358 3098 9356 3097 9358 3097 9356
      3090 9356 3088 9358 3087 9356 3080 9358
      3055 9374 3055 9427 3115 9399 3118 9360
TIME...MOT...LOC 1649Z 277DEG 43KT 3108 9349 3057 9373

$$

K. KUYPER
2 follow-up statements
906 
WWUS54 KLCH 131716
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1216 PM CDT MON OCT 13 2014

TXC241-351-457-131745-
/O.CON.KLCH.SV.W.0074.000000T0000Z-141013T1745Z/
NEWTON TX-TYLER TX-JASPER TX-
1216 PM CDT MON OCT 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN JASPER...SOUTHEASTERN TYLER AND NEWTON COUNTIES...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF STRINGTOWN TO 6 MILES SOUTHEAST OF
TROUT CREEK..MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3110 9355 3110 9356 3107 9353 3101 9356
      3100 9358 3098 9356 3097 9358 3097 9356
      3090 9356 3088 9358 3087 9356 3080 9358
      3055 9374 3055 9427 3115 9399 3118 9360
TIME...MOT...LOC 1717Z 257DEG 29KT 3095 9345 3057 9368

$$

66
527 
WWUS54 KLCH 131724
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1224 PM CDT MON OCT 13 2014

TXC241-457-131734-
/O.CAN.KLCH.SV.W.0074.000000T0000Z-141013T1745Z/
TYLER TX-JASPER TX-
1224 PM CDT MON OCT 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JASPER AND
SOUTHEASTERN TYLER COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3110 9356 3107 9353 3100 9358 3098 9356
      3097 9358 3097 9356 3090 9356 3088 9358
      3087 9356 3080 9358 3055 9374 3055 9388
      3070 9388 3110 9362
TIME...MOT...LOC 1724Z 257DEG 29KT 3096 9339 3058 9362

$$

TXC351-131745-
/O.CON.KLCH.SV.W.0074.000000T0000Z-141013T1745Z/
NEWTON TX-
1224 PM CDT MON OCT 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR CENTRAL NEWTON COUNTY...

AT 1222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES EAST OF STRINGTOWN TO 11 MILES EAST OF TROUT
CREEK..MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3110 9356 3107 9353 3100 9358 3098 9356
      3097 9358 3097 9356 3090 9356 3088 9358
      3087 9356 3080 9358 3055 9374 3055 9388
      3070 9388 3110 9362
TIME...MOT...LOC 1724Z 257DEG 29KT 3096 9339 3058 9362

$$

TINGLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:22 AM CDT, 28 minutes earlier.

Area forecast discussion, Oct 13, 11:22 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1122 AM CDT MON OCT 13 2014

.UPDATE...
SQUALL LINE EXTENDS FROM N CNTL LA ACRS TOLEDO BEND RESERVOIR SW
TO CONROE AND HOUSTON. KLCH 12Z SOUNDING SHOWS HELICITY BETWEEN
200-300 M2/S2 WITH VALUES IN EXCESS OF 400 PER KSHV SOUNDING. GIVEN
THIS...ALONG WITH DECENT LOW LVL WIND SHEAR AND ADDITIONAL
DESTABILIZATION FM DAYTIME HEATING...CONDITIONS REMAIN QUITE
FAVORABLE FOR SEVERE WX THIS AFTN WITH THE BEST POTENTIAL FOR
STRONG TO SEVERE WINDS ALONG WITH A FEW ISOLATED TORNADOES. SPC
HAS RECENTLY ISSUED TORNADO WATCH 536 FOR MOST OF THE CWA THROUGH
7 PM THIS EVENING.

OTHER THAN THE UPDATE TO ADD THE WATCH HEADLINE...MADE SOME MINOR
ADJUSTMENTS TO POPS/WX FOR TODAY...BASED ON THE LATEST NAM12 AND
HRRR GUIDANCE WITH SLIGHT TWEAKS FOR TIMING...BUT OVERALL
REMAINDER OF FCST IS ON TRACK.  24

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT MON OCT 13 2014/

AVIATION...A PREFRONTAL SQUALL LINE NORTHWEST OF LUFKIN IS
EXPECTED TO MOVE INTO A ZONE OF STRONG SOUTHERLY WINDS ASSOCIATED
WITH THE LOW LEVEL JET. GUSTS TO 35 KNOTS APPEAR POSSIBLE STARTING
AROUND MID-MORNING AT AEX WHERE MVFR CIGS HAVE ALREADY APPEARED.

EXPECTING MVFR CIGS AND GUSTS TO 35 KNOTS TO PUSH INTO BPT AND LCH ALSO
AROUND MID-MORNING. STRONG TO SEVERE TSTMS WITH THE SQUALL LINE BY
EARLY AFTERNOON INTO BPT, AEX, AND LCH. LATE IN THE AFTERNOON FOR
LFT AND ARA.

THE COLD FRONT WILL BRING CLEARING SKIES AND NORTHWEST WINDS TO
THE TERMINALS DURING THE EVENING. WINDS SHOULD DIMINISH LATE TNITE.

SWEENEY

PREV DISCUSSION... /ISSUED 427 AM CDT MON OCT 13 2014/

SYNOPSIS...

A SOUTHERN PLAINS COLD FRONT WILL TRAVEL SOUTH AND EAST...
MOVING INTO SOUTHEAST TEXAS BY LATE AFTERNOON...BEFORE EXITING
SOUTH CENTRAL LOUISIANA JUST BEFORE MIDNIGHT.

FURTHER UP...A DEEP WESTERLY TROUGH WILL PROPAGATE EASTWARD
ACROSS THE WESTERN UPPER GULF COAST STATES TONIGHT.

DISCUSSION...

THE INGREDIENTS FOR SEVERE WEATHER WILL BE PLACE ACROSS THE WARM
SECTOR WEDGE THIS AFTERNOON.

THE INSTABILITY WILL BE ADEQUATE BY MIDDAY.
SURFACE-BASED CAPES WILL BE RUNNING ABOUT 2000 J PER KG. THE WEAK
CAPPING INVERSION (AROUND 5000 FT) WILL WASH OUT.

THE COMBINED LIFT WILL BE ADEQUATE.
PRE-FRONTAL LIFT WILL PHASE-IN WITH SYNOPTIC LIFT (ENHANCED
DIVERGENCE ALOFT) ASSOCIATED WITH THE APPROACHING WESTERLY TROUGH.

THE SHEAR WILL BE ADEQUATE.
THE NAM FORECAST SOUNDING DEPICTS HORSESHOE HODOGRAPHS IN THE LOWER
LEVELS...A MODEST ROTATIONAL POTENTIAL...ISOLATED TORNADOES POSSIBLE.

THE MOISTURE WILL BE ADEQUATE.
PRECIPITABLE WATER WILL BE RUNNING ABOUT 2 INCHES...ABOUT TWO
STANDARD DEVIATIONS ABOVE NORMAL FOR MID OCTOBER. VERY HEAVY
RAINFALL WILL BRING ABOUT LOCALIZED FLOODING.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  56  74  52 /  70  50  10   0
KBPT  85  56  76  52 /  90  20  10   0
KAEX  84  55  73  51 / 100  50  10   0
KLFT  86  57  74  52 / 100  80  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ACADIA-CALCASIEU-
     EAST CAMERON-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST.
     MARTIN-ST. MARY-UPPER ST. MARTIN-VERMILION-WEST CAMERON.

TX...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR JEFFERSON-ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR COASTAL
     WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY LA OUT 20 NM-WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM-WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM-WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 13, 5:05 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CDT MON OCT 13 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-141115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
505 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TRAVELING GREAT PLAINS COLD FRONT WILL ENTER SOUTHEAST TEXAS BY
MIDAFTERNOON TODAY...BEFORE EXITING SOUTH CENTRAL LOUISIANA BY
MIDEVENING TONIGHT.

NUMEROUS PRE-FRONTAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME
STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND ISOLATED TORNADOES
THE PRIMARY THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE IN THE
STRONGER SHOWERS.

A WIND ADVISORY IS IN EFFECT FOR THE COASTAL MARSHES AND I-10
PRAIRIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

GMZ450-452-455-470-472-475-141115-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
505 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A TRAVELING GREAT PLAINS COLD FRONT WILL ENTER THE WESTERN COASTAL
WATERS BY LATE AFTERNOON TODAY...BEFORE EXITING SOUTH CENTRAL
LOUISIANA JUST BEFORE MIDNIGHT TUESDAY.

NUMEROUS PRE-FRONTAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME
STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
LOCAL VISIBILITIES BELOW 3 NM ARE POSSIBLE IN THE STRONGER SHOWERS.

IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE IN EFFECT FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Oct 13, 10:16 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1016 AM CDT MON OCT 13 2014

TXZ180-201-259>261-131615-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
SOUTHERN JASPER TX-
1016 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NEWTON...TYLER AND
JASPER COUNTIES UNTIL 1115 AM CDT...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF ROCKLAND TO 31
MILES WEST OF WILDWOOD...MOVING EAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
COLMESNEIL...WOODVILLE...EBENEZER...IVANHOE...SAM RAYBURN DAM AND
HILLISTER.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3106 9457 3104 9445 3112 9405 3114 9404
      3115 9401 3116 9387 3048 9390 3050 9455
      3085 9463 3088 9462 3089 9464 3101 9467

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:49 AM CDTWind AdvisoryLCH15 hr
Oct 13, 10:16 AM CDTSpecial Weather StatementLCHJasper, Tyler59 min
Oct 13, 10:50 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler55 min
Oct 13, 11:38 AM CDTSevere Thunderstorm WarningLCHNewton52 min
Oct 13, 12:05 PM CDTSpecial Weather StatementLCHOrange55 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLCHNewton62 min
Oct 13, 1:07 PM CDTSpecial Weather StatementLCHJefferson53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.